I have been on Wellbutrin for depression 20 years. It is no longer working. How do I go about stopping it with the least amount of withdrawal or side effects?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hello @peggygris, and welcome to Connect. We are happy that you made your way to Connect. We have a very supportive community of members, many of which have discussed taking wellbutrin, some with success and others with some side effects. Here on Connect, we are not able to give medical advice and always advise working closely with your medical provider when tapering medications.
Before I bring in a few members with experience with wellbutrin, would you mind sharing a bit more about your situation? Have you discussed your medications ineffectiveness with your provider? Has he or she recommended that you taper off the medication and try another medication?
I RECENTLY started on Wellbutin – it really gets me accomplishing chores. What positive effects did u used to have?
I have been on Wellbutrin for mild depression for about 6 months. My depression is OK so when should I stop taking the Wellbutrin?
Jump to this post
Never, ever stop taking medication, especially psych meds, without discussing it with your doctor/psychiatrist. Most psych meds are for life, although they may have to be tweaked from time to time; a different med, a different dose. If you and your doctor decide you can go off Wellbutrin, it will have to be in a ramp-down procedure, a little less every day until you are off completely. You do not want to go through cold-turkey withdrawal. I have been taken off of meds in a ramp-down procedure and was still sick as a dog. Cold turkey would probably have killed me. It might not be easy going off of Wellbutrin, but your doctor can help you with the symptoms. Good luck.
Took 2 years to get off venlafaxine counting beads ( for hot flashes) with the help of generic Wellbutrin 150 sr. Now 1 month of 150, 1 month of 150/100, one month of 100, one month of 100/75 ir, down to 75 ir and am sick – nauseous and fatigue. Went back to 100 mg and still sick 3weeks now. Please help. My doctor is no help.
I’m so sick of hearing the doctors can’t help. This is a very serious issue. What can we do? These doctors have got to become educated on these drugs before prescribing.
@mjfalk3. I am so sorry for your experience and your posting helped me in knowing I’m not the only one doctors won’t help. I was taking it so personally and wondering what was I doing wrong. Your comment lessened that feeling just a tiny bit in me.
Hi @mjfalk3, welcome to Mayo Clinic Connect. Tapering off a drug like Wellbutrin requires patience. I'd like to bring a few other members into this discussion who have experience with Wellbutrin (bupropion) like @jimhd @stephee11 @enska @gamesjr @secretwhitepop.
In the meantime, I wonder if this article might offer anything useful for you:
– How Long Does Withdrawal From Wellbutrin Last? https://www.verywellmind.com/wellbutrin-withdrawal-symptoms-timeline-treatment-4176725
MJ, how are you sleeping?
Thank you for the article but most of all for caring! Today I increased from 100sr to 150sr because I’m so sick. Praying this helps. Sleeping a few hours at a time with Melatonin and 3 drops of Cbd oil. Again, thank you for responding.
May I suggest the book "The Anti-Depressant Solution" by Dr. Joseph Glenmullen. According to the book he has spent 30 years with Harvard Medicail School. He specializes in helping people slowly (and I do stress SLOWLY) discontinue taking drugs like Wellburtin. Please be sure to share information in the book with your doctor!
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In